Missouri, 2021

Flash Flooding in Missouri, June 28, 2021

June 28, 2021 · NWS EAX · 2 events in 2 counties and zones

Heavy rain produced some marginal flash flooding in Miami County Kansas and nearby Bates County Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rain produced some marginal flash flooding in Miami County Kansas and nearby Bates County Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 10:51 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 10:51 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1151 AM CDT Mon Jun 28 2021

.Discussion...
Issued at 311 AM CDT MON JUN 28 2021

Main Concerns:

- Scattered shower and thunderstorm chances will persist through
Friday with an additional 1 to 4 inches of precipitation possible
along and south of a Kirksville to Kansas City line. This may lead
to localized flash flooding in heavier storms as well as aggravating
ongoing river flooding. Fortunately, severe weather is not
anticipated.

Forecast Discussion:

 A stalled frontal boundary resides across the southern CWA this
morning. This frontal boundary will be the focus for storms for the
next several days as it will remain nearly stationary over the area
through most of the work week. Weak shortwaves on southwesterly flow
aloft will fuel thunderstorm development along this front today into
Tuesday. PWAT values are right around two inches which will make
showers very efficient. These heavier showers will occur over
already saturated ground particularly over the southern CWA where
flash flood guidance ranges between 1.00-1.50" over 6 hours. As such
a flash flood watch will be issued for the southern CWA today
through 12Z Tuesday and may need to be extended going further in
time. This is due to the pattern/PWATs being similar on Tuesday. The
only difference may be a slight shift northward in the frontal
boundary on Tuesday forcing the focus for heavier precipitation
slightly northward closer to the I-35 corridor. Wednesday the upper
level flow become more zonal as a upper level trough passing through
the Upper Midwest into the Great Lakes forces the flow to become
more zonal. However, despite that change, the same ingredients that
caused storms to develop Monday and Tuesday will be in place. Upper
level shortwaves now traveling on zonal flow aloft will still cause
storms to develop along the stalled surface front. PWATs will
continue to reside around 2.00" as well which again would cause
storms that develop to be very efficient rainmakers continuing to
make flash flooding and river flooding a concern.

Thursday, scattered storms will again continue to be possible
however, a pattern change will finally bring that to an end Thursday
night/Friday morning. This will occur as a upper level trough
digging through the Upper Midwest will finally force the stalled
front south of the CWA. Model discrepancies next weekend bring the
forecast a bit into question as the GFS depicts a closed low moving
slowly moving through the southern Great Lakes Friday through Sunday
developing diurnal convection. The EC on the other hand is more
progressive and further east with this upper level feature keeping
conditions dry. Either way, Independence Day looks dry at this time.
temperatures through this entire forecast package look to range
between the upper 70s and mid 80s.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1149 AM CDT MON JUN 28 2021

Periods of persisting showers and vicinity thunder will impact the
TAF sites through much of the period. Ceilings will generally
reside at MVFR with dips in visibility and ceilings depending on
shower and thunder intensity. After 07Z, expect ceilings to
decrease to IFR and reside there through the end of the period.
Winds will generally remain light and out of the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ057-060-103>105.

MO...Flash Flood Watch through Tuesday evening for MOZ008-017-021>025-
     028>033-037>040-043>046-053-054.

&&

Discussion...73
Aviation...Kurtz
Hazardous weather outlook, Jun 28, 4:08 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Mon Jun 28 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are expected Monday, with the best chance at passing
heavy showers south and east of Interstate 35. Local soils and
streams are sensitive so even brief showers could cause some flooding
impacts. Severe storms are not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms continue off and on through mid to late week with
chances for more flooding within areas of heavier rains. Severe
storms are not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 28, 11:58 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      5 E OSAWATOMIE          38.50N 94.86W
06/28/2021                   MIAMI              KS   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS WATER OVER ROAD AND
            ROAD IMPASSABLE TO TRAFFIC.

1258 PM     FLASH FLOOD      4 SSE PAOLA             38.52N 94.84W
06/28/2021                   MIAMI              KS   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS ROAD WASHED OUT AND
            IMPASSABLE DUE TO FLOOD WATERS.

&&
Special weather statement, Jun 28, 12:40 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
140 PM CDT Mon Jun 28 2021

MOZ053-281930-
Bates MO-
140 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BATES COUNTY UNTIL
230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3809 9429 3813 9433 3815 9439 3831 9430
      3830 9413 3819 9407
TIME...MOT...LOC 1840Z 222DEG 12KT 3816 9429

Kurtz
Special weather statement, Jun 28, 1:16 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Mon Jun 28 2021

MOZ053-054-282015-
Bates MO-Henry MO-
216 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND EAST
CENTRAL BATES COUNTIES UNTIL 315 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton City, or 11 miles east of Butler, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton, Urich, Montrose, Hartwell and La Due.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3819 9418 3822 9425 3847 9404 3844 9382
      3830 9374 3821 9396 3821 9405 3817 9406
      3814 9414
TIME...MOT...LOC 1915Z 228DEG 15KT 3822 9413

Kurtz

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
June 28, 1:42 PM CST to 4:42 PM CST
Where
Cass County, 2 mi SSW of Lisle to 3.03 mi ESE of Lisle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.522, -94.608

MODOT reported that HWY 18 was closed due to flooding.

Flash Flood, Bates

When
June 28, 2:10 PM CST to 5:10 PM CST
Where
Bates County, 2.63 mi NNW of Prairie City to 1.18 mi ENE of Sprague
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.113, -94.204

Several spots along HWY A and B east and west of Rich Hill were flooded due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968300, 968303.